Alert archive / Maine / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Caribou, ME

June 18, 2008Piscataquis County, Maine

NWS Caribou, ME issued this flash flood warning at Jun 18, 2008, 7:09 PM EDT for Piscataquis County, Maine. It was in force for 99 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2008, 7:09 PM EDT (23:09 UTC)
Expired
Jun 18, 2008, 8:48 PM EDT
In force
99 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Piscataquis County, ME

The radar

The Portland,ME radar (KGYX), 154 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:40 PM EDTFLASH FLOOD3 Sw Parkman, MEWATER OVER PORTIONS OF ROUTE 150.
Jun 18, 7:45 PM EDTFLASH FLOODGuilford, MEWASHOUT AT THE INTERSECTION OF PROSPECT AND ELM STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCAR 182311
FFWCAR
MEC021-190115-
/O.NEW.KCAR.FF.W.0002.080618T2309Z-080619T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
709 PM EDT WED JUN 18 2008

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  THIS INCLUDES THE CITY OF PARKMAN AND GUILFORD...

* UNTIL 915 PM EDT...

* AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER PARKMAN. THE THUNDERSTORM
  WAS MOVING NORTHEAST AT 12 MILES AN HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANGERVILLE
  AND PARKMAN. 

TO REPORT FLOODING DIRECTLY TO THE NATIONAL WEATHER SERVICE...DIAL
1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CARIBOU MAINE.

LAT...LON 4518 6942 4516 6930 4508 6934 4506 6951
TIME...MOT...LOC 2309Z 180DEG 0KT 4511 6942

$$

ALLEGRETTO/HEWITT
2 follow-up statements
000 
WGUS71 KCAR 190001
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
758 PM EDT WED JUN 18 2008

MEC021-190115-
/O.CON.KCAR.FF.W.0002.000000T0000Z-080619T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PISCATAQUIS ME-
758 PM EDT WED JUN 18 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
EXTREME SOUTH CENTRAL PISCATAQUIS COUNTY...

AT 756 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
FLOODING ALONG ROUTE 150 SOUTH OF PARKMAN DUE TO THE PACKARD
BROOK SPILLING OUT OF ITS BANKS.

THE THUNDERSTORM HAS WEAKENED AND MOVED TO THE NORTH...HOWEVER 
FLOODING CAN STILL BE EXPECTED IN THE PARKMAN AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
BROOKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF BROOKS AND STREAMS.

LAT...LON 4518 6942 4516 6930 4509 6934 4511 6946
TIME...MOT...LOC 2358Z 180DEG 0KT 4511 6942

$$

ALLEGRETTO/HEWITT
000 
WGUS71 KCAR 190048
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
847 PM EDT WED JUN 18 2008

MEC021-190057-
/O.CAN.KCAR.FF.W.0002.000000T0000Z-080619T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PISCATAQUIS ME-
847 PM EDT WED JUN 18 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME SOUTH
CENTRAL PISCATAQUIS COUNTY...

THUNDERSTORMS THAT PRODUCED HEAVY RAINFALL HAVE WEAKENED AND MOVED
NORTH OF THE AREA. 

LOCAL LAW ENFORCEMENT REPORTED A WASHOUT AT THE INTERSECTION OF
PROSPECT AND ELM STREET IN GUILFORD.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4518 6942 4516 6930 4509 6934 4511 6946
TIME...MOT...LOC 0047Z 180DEG 0KT 4511 6942

$$

ALLEGRETTO/HEWITT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 6:26 PM EDT, 43 minutes earlier.

Area forecast discussion, Jun 18, 6:26 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
626 PM EDT WED JUN 18 2008

.SYNOPSIS...
A COOL AND WET WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE
REMAINDER OF THE WEEK. PERSISTENT SHOWER ACTIVITY AND CLOUDY SKIES
WILL CONTINUE AS A RESULT. HIGH TEMPERATURES WILL WARM SOMEWHAT WITH
LIMITED SUNSHINE THIS WEEKEND...BUT THE CHANCE OF MOSTLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE TO INCLUDE MENTION OF TSTMS OVER NRN ZONES PER LATEST
LAPS/MSAS INSTABILITY PARAMETERS AND SB CAPES RUNNING UP CLOSE TO
600 J/KG. LIS DROPPING BACK TO -5 OR SO. RADAR SHOWING SOME CELL
POPPING OVER CNTL AND SRN PISCATAQUIS COUNTY AND A FEW SHOWING UP
NEAR THE MAINE/NEW BRUNSWICK BORDER. KEPT THE MENTION OF SMALL HAIL
AS WELL. SKY GRIDS WERE UPDATED TO REFLECT LATEST CONDITIONS FROM
METARS AND VSBL SATL IMAGERY SHOWING MORE CLEARING.

HAVE GENERATED NEAR TERM GRIDS WITH RUC13...HOWEVER HAVE MADE
NUMEROUS MANUAL CHANGES TO POP AND WEATHER GRIDS TO BETTER
BLEND CURRENT CONDITIONS WITH MODEL GUIDANCE. UPPER TEMPERATURE
PROFILE VERY CONDUCIVE FOR HAIL WITH FREEZING LEVEL BELOW 9000
FEET. HAVE BEEN CLOSELY MONITORING CONVECTIVE CONDITIONS DURING
THE DAY TODAY. THUNDERSTORMS OCCURRING EARLIER TODAY OVER LOWER
MARITIME AIR MASS DIMINISHED AS MORNING PROGRESSED AND DYNAMIC
SUPPORT DECREASED. PRIMARY FOCUS THIS EVENING WILL BE AVIATION.
WITH MARITIME AIR MASS EXPECT CEILING TO DECREASE ALONG WITH
VISIBILITY IN MANY PLACES. WILL KEEP HIGHEST POPS IN NORTHWEST AND
MENTION THUNDER ALONG WITH HEAVY RAIN AND GUSTY WINDS IN WORDING.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
MODELS CONTINUE TO SHOW SEVERAL S/WVS ROTATING AROUND A SLOWLY
DISLODGING UPPER LOW FROM SRN QB PROV CAN. THIS WILL RESULT IN
PERSISTENT LOW CLDNESS AND PERIODIC SHWRS/TSTMS. THE BEST
CVRG AND QPF POTENTIAL OF CONVECTION WILL BE CONTINGENT ON
WHETHER THE TIMING OF S/WV IMPULSES IS COINCIDENT WITH MAX HEATING
IN THE LATE AFT AND ERLY EVE...AND WHETHER THERE IS ANY DAYTIME
SUNSHINE. MODELS INDICATE THAT THE S/WV HELPING TO TRIGGER
SHWR/TSTM ACTIVITY THU MAY ARRIVE BEFORE THE TIME OF MAX HEATING...
PERHAPS LIMITING THE CAPE POTENTIAL FOR STRONGER THUNDERSTORMS
WHILE THE S/WV FOR FRIS ACTIVITY APPEARS TO ARRIVE DURING THE
TIME OF MX HEATING...BUT THE TIMING OF THESE S/WV FEATURES ON BOTH
DAYS IS STILL NOT CERTAIN. IN ANY EVENT...WENT LIKELY POPS BOTH
THU AND FRI AFT AND EVE ACROSS N AND W PTNS OF THE REGION AND HI
CHC POPS ELSEWHERE WITH FCST QPF INDICATIVE OF THIS DISTRIBUTION.

WITH THE MAIN UPPER TROF AXIS PASSING E OF THE FA BY SAT MORN...
THERE IS A BETTER CHC OF PARTIAL CLRG ACROSS THE FA BY SAT AFT AS
SFC WINDS SHIFT TO A MORE WRLY COMPONENT. ANY SCT TSTMS THAT FORM
SAT AFT WILL BE MORE DRIVEN BY SFC BASED INSTABILITY RATHER THAN
UPPER S/WV FEATURES.

OTHERWISE...WE SLOWLY INCREASE HI TEMPS A FEW DEGREES EACH DAY
ACROSS OUR FA WITH ANTICIPATION OF A LITTLE MORE SUNSHINE EACH
SUCCESSIVE DAY...ALTHOUGH THIS TREND IS ALSO...BY NO MEANS
CERTAIN. WITH RAIN MOISTENED AIR AND SRLY ATLC MARITIME MODIFIED
SFC WINDS...WE OPTED TO GO WITH AREAS OF LATE NGT FOG TNGT THRU
FRI NGT.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
IT APPEARS THERE WILL BE NO RELIEF FROM THE COOL AND UNSETTLED
PATTERN THAT HAS SET UP SHOP OVER THE NORTHEAST UNITED STATES.
COMPUTER MODEL GUIDANCE FROM MULTIPLE MODELS ARE IN VERY GOOD
AGREEMENT ON THE PROGNOSIS OF AN AMPLIFIED LONG WAVE PATTERN OVER
THE UNITED STATES. SPECIFICALLY...RIDGING IN THE NORTH ATLANTIC
AND OVER THE MIDWEST MEANS A COOL TROFING PATTERN OVER THE EAST.
DUE TO GOOD MODEL CONSENSUS THERE IS A HIGH DEGREE OF CONFIDENCE
IN THE LONG RANGE FORECAST. POP FORECAST WILL HAVE CHANCES OF
PRECIPITATION IN THE HIGH CHANCE CATEGORY. THE SHOWERY NATURE OF
THE PRECIPITATION NECESSITATES CHANCE WORDING UNTIL MINOR IMPULSES
IN THE FLOW CAN BE RESOLVED CLOSER IN. NEVERTHELESS...POPS WILL
REMAIN ABOVE CLIMATE NORMALS FOR THIS TIME OF YEAR. OTHER WEATHER
PARAMETERS WILL USE GMOS AS A STARTING POINT GIVEN LITTLE
DISCREPANCY AMONG THE VARIOUS MODEL GUIDANCE.
&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: EXPECT IFR/MVFR CONDTIONS RESULT OF CEILING/VISIBILITY. INTO
THIS EVENING WITH MOIST MARINE LAYER IN PLACE.

SHORT TERM: MSLY IFR OVRNGT AND ERLY MORNS AND MVFR LATE MORN AND
AFT. HEAVIER SHWRS/TSTMS WILL ALSO LOWER CIGS AND/OR VSBYS TO IFR.
&&

.MARINE...
NEAR TERM: HAVE USE RUC13 FOR WIND...WILL REDUCE MODEL NUMBERS TO
KEEP SPEEDS BELOW 10 KNOTS SINCE STRONG MARINE LAYER REMAINS IN
PLACE. FOR WAVES: PRIMARY WAVE FIELD RESULTING FROM INCOMING
SWELL...WILL KEEP HEIGHTS AT OR BELOW FEET.

SHORT TERM: NO HDLNS ANTICIPATED THIS UPDATE. WENT WITH NAM12/GFS40
BLEND FOR WINDS AND AT OR BELOW WNA WW3 WV HT GUIDANCE...ESPECIALLY
BELOW GUIDANCE OVR THE INNER WATERS ZONE.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...MIGNONE/HEWITT
SHORT TERM...VJN
LONG TERM...LERICOS
AVIATION...MIGNONE
MARINE...MIGNONE/VJN
Hazardous weather outlook, Jun 18, 8:33 AM EDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
833 AM EDT WED JUN 18 2008

MEZ001>006-010-011-015>017-029>032-191000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
833 AM EDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-191000-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
833 AM EDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Flash Flood Warnings in Maine, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.